Alert archive / Florida / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 120, NWS Jacksonville, FL

June 15, 2021Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 15, 2021, 8:58 PM EDT for Marion County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 8:58 PM EDT (00:58 UTC)
Expired
Jun 15, 2021, 9:30 PM EDT
In force
32 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS52 KJAX 160058
SVRJAX
FLC083-160130-
/O.NEW.KJAX.SV.W.0120.210616T0058Z-210616T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
858 PM EDT Tue Jun 15 2021

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Western Marion County in northern Florida...

* Until 930 PM EDT.

* At 858 PM EDT, a severe thunderstorm was located 9 miles southeast
  of Williston, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ocala, Sparr, Anthony, Ocala Airport, Reddick, Flemington, Lowell
  and Burbank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2923 8240 2934 8241 2946 8232 2930 8194
      2903 8216
TIME...MOT...LOC 0058Z 308DEG 25KT 2929 8232 

HAIL...0.75IN
WIND...60MPH
 
$$

23
1 follow-up statement
755 
WWUS52 KJAX 160121
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
921 PM EDT Tue Jun 15 2021

FLC083-160130-
/O.CON.KJAX.SV.W.0120.000000T0000Z-210616T0130Z/
Marion FL-
921 PM EDT Tue Jun 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHWESTERN MARION COUNTY...

At 921 PM EDT, a severe thunderstorm was located near Ocala Airport,
or 7 miles west of Ocala, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ocala and Ocala Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2923 8240 2926 8235 2933 8231 2923 8201
      2903 8216
TIME...MOT...LOC 0121Z 326DEG 16KT 2920 8227 

HAIL...0.75IN
WIND...60MPH
 
$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:02 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 15, 8:02 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
802 PM EDT Tue Jun 15 2021

.AVIATION...
[Through 00Z Thursday]

Storms continued across Alachua County towards KGNV early this
evening, and light rain continued at KSGJ from earlier convection.
Expect showers/storms to wind down over the next couple hours,
with VFR conditions expected to prevail overnight. Winds will
become predominantly southwest at 5-10 knots overnight into
Wednesday morning. A shortwave will move southeast across Georgia
Wednesday afternoon, which is forecast to lead to another round of
showers/storms across northeast Florida. For now, have PROB30
groups for the afternoon hours.

&&

.PREV DISCUSSION [321 PM EDT]...

.NEAR TERM [Through Tonight]...

Afternoon temperature readings are in the low to mid 90s across the
area with dew points in the mid 70s inland and upper 70s along the
coast. This sticky, hot airmass has lead to a very strong
destabilization this afternoon amid steepened lapse rates aloft as
shortwave energy pivots around the base of an amplified trough axis
extending down the eastern US from from Canada. The highest degree of
instability (between 3000-4000 j/kg SBCAPE) is generally along and
south of I-10. An east-west surface cold front is pressing southward
through GA this afternoon, with a prefrontal trough ahead of it
across southern GA. The pre-frontal convergent boundary will
continue southward through the evening and interact with Gulf and
Atlantic sea breeze as it moves into northeast FL. Expect that
activity will begin to weaken late this evening, toward midnight,
though scattered showers and isolated storms are possible along and
ahead of the front across portions of southeast GA and the Suwannee
Valley overnight.

Per the latest GOES PWAT imagery, drier air (PWATs around 1.25") has
worked its way into southeast GA. This drier airmass will limit
convection across GA through this afternoon despite the approaching
cold front. Further south, strong, potentially severe, pulse and
multi-cellular t-storms are likely this afternoon and evening
particularly across northeast FL where strongest convergence,
insatiability, and forcing will overlap. Some of that drier mid-level
air will enhance the potential for strong to severe downburst winds
this afternoon and evening. There will be hail threat with storms
today as well, though a high freezing level and drier air aloft
may only allow sub-severe hail growth. In addition to hail and
strong convective wind risks, heavy rainfall and isolated
flooding, especially across north-central FL where the airmass
remains rather saturated (PWATs of 2.0"+).

Temps tonight will be "cooler" - in the upper 60s to low 70s -
across the Altamaha river basin as the cold front presses into
southeast GA tonight. Elsewhere, lows will fall generally in the low
to mid 70s.

.SHORT TERM [Wednesday Through Thursday Night]...

A frontal zone will be positioned just north of I-10, slanting
northeastward toward coastal Carolinas on Wednesday. Another
upstream shortwave will round the base of the aforementioned mid-level
trough axis (see NEAR TERM synopsis). Warming temps aloft should
flatten lapse rates enough to limit severe t-storm risk Wednesday,
though scattered to numerous storms are expected to develop along
and ahead of the front, primarily across northeast FL. Strongest
storms will likely be along the I-10 and I-95 corridors as the Gulf
and pinned Atlantic sea breeze collide and enhance frontal
convergence. Convective activity may linger into the late evening
before subsiding during the pre-dawn hours Thursday as outflow
boundaries roam across northeast FL.

The last front, in this four-day sequence of fronts, will manage to
drift across into the area on Thursday and stall across southern GA
or near the the FL/GA border. Temperatures aloft will warm
substantially as the mid-level trough deamplifies and pivots toward
the North Atlantic. Expect the diurnal storm coverage to be less on
Thursday compared to Wednesday with best chances for storms focused
across northeast FL along and south of a decaying frontal zone.

Temps will be follow close to climatology for mid June.

.LONG TERM [Friday Through Tuesday]...

Flow regime will be light Friday as frontal zone decays over the
area and col region resides overhead between a developing tropical
disturbance over the western Gulf and departing upper trough well to
the northeast. Scattered showers and storms will be possible Friday
afternoon along both Gulf and Atlantic sea breezes. Forecast
confidence lowers through the weekend/early next week and will
depend on the evolution of the aforementioned tropical disturbance
and sprawling mid-level ridge. If the ridge is further south or
east, substantial rainfall is not out of the question. We will be
keeping our eye on the guidance trends and hopefully gain better
insight into the local influence of the potential tropical
disturbance. Otherwise, expect summery weather to continue with
temps near to slightly above normal.

.MARINE...

A cold front will stall over the GA coastal waters through
Wednesday, leading to gusty southwest/west winds tonight around 18-
22 knots. A Small Craft Advisory is in effect to highlight the
stronger winds Tonight. A second cold front will press south into
the area through Thursday. The front will washout on Friday as high
pressure shifts to the north, potentially leading to a brief wind
shift to the north. Unsettled weather may this weekend after a
quieter day on Friday as a tropical disturbance lift northeast
across the northwestern Gulf of Mexico. Confidence is still a bit
too low to iron out specific details on the potential influence of
that disturbance, but we will keep our eyes on how it evolves.

Rip Currents: Lack of onshore swell coupled with offshore winds
will keep Risk at low to moderate over the next several days.

.FIRE WEATHER...

A few cold fronts will press south into the area through
Thursday. Transport flow in association will lead to strong
dispersion this afternoon and Wednesday. Dispersion will lower as
disturbance associated with these fronts lifts away from the area
on Thursday. Fronts will generally lay/stall along the FL/GA
border each day, allowing afternoon humidities to fall to the
between 30- 35% across inland southeast GA. Scattered to numerous
thunderstorms will be possible across northeast FL through
Thursday, with less coverage likely across southeast GA. With
weakening stalled front, coverage will be limited Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  68  93  67  93  69 /  30  10  10   0   0
SSI  73  91  74  89  75 /  20  30  20   0   0
JAX  70  92  72  92  71 /  50  60  30  10   0
SGJ  70  90  72  88  73 /  60  60  40  20   0
GNV  70  88  70  88  69 /  50  70  40  30  10
OCF  72  90  72  89  71 /  60  70  40  30  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 5 AM EDT Wednesday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM.

&&

In the hours before

Special weather statement, Jun 15, 7:12 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
712 PM EDT Tue Jun 15 2021

FLZ035-222-236-160000-
Southern Columbia FL-Western Alachua FL-Gilchrist FL-
712 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...SOUTHWESTERN ALACHUA
AND SOUTHERN COLUMBIA COUNTIES UNTIL 800 PM EDT...

* At 711 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Bell, moving southeast at 30
  mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Trenton, Bell, Archer, Fort White and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2977 8295 2980 8292 2982 8293
      2992 8272 2949 8248 2948 8255 2954 8256
      2953 8265 2956 8266 2956 8275 2958 8278
      2959 8286 2958 8295 2962 8297
TIME...MOT...LOC 2311Z 329DEG 28KT 2981 8277

23
Local storm report, Jun 15, 7:14 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
714 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 ENE OBRIEN            30.06N 82.87W
06/15/2021  E0.70 INCH       SUWANNEE           FL   PUBLIC

            DIME SIZED HAIL REPORTED BY PUBLIC, RELAYED
            BY MEDIA. TIME ESTIMATED FROM RADAR.

&&

AK
Local storm report, Jun 15, 8:18 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
818 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             5 NW UNIVERSITY OF FLOR 29.69N 82.41W
06/15/2021  E0.25 INCH       ALACHUA            FL   PUBLIC

            PUBLIC REPORTED THROUGH SOCIAL MEDIA OF
            OBSERVING PEA-SIZE TO LESS THAN PEA-SIZE
            HAIL BOUNCING OFF THEIR CAR FOR ABOUT 3
            MINUTES.

&&

KB
Local storm report, Jun 15, 8:24 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
824 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     NON-TSTM WND GST 2 N MAYPORT             30.42N 81.41W
06/15/2021  M60 MPH          AMZ452             FL   MESONET

            MESONET STATION XHUP HUGUENOT PARK.

&&

AK
Local storm report, Jun 15, 8:25 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
825 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     1 ENE FORT CAROLINE     30.39N 81.48W
06/15/2021  M59 MPH          DUVAL              FL   MESONET

            MESONET STATION XJAK JACKSONVILLE.

&&

AK
Special weather statement, Jun 15, 8:54 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
854 PM EDT Tue Jun 15 2021

FLZ136-140-236-240-340-160145-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-Eastern Marion FL-
854 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALACHUA AND CENTRAL
MARION COUNTIES UNTIL 945 PM EDT...

* At 854 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southeast of Williston,
  moving southeast at 25 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Ocala, Sparr, Anthony, Silver Springs Shores, Santos, Ocala
  Airport, Belleview, Reddick, McIntosh and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2897 8209 2921 8249 2922 8240 2949 8241
      2953 8239 2930 8187
TIME...MOT...LOC 0054Z 305DEG 22KT 2930 8236

23

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:54 PM EDTSpecial Weather StatementJAXMarion51 min
Jun 15, 9:39 PM EDTSpecial Weather StatementJAXMarion51 min
Jun 16, 4:42 PM EDTSpecial Weather StatementJAXSaint Johns48 min
Jun 16, 5:03 PM EDTSevere Thunderstorm WarningJAXSaint Johns42 min
Jun 16, 5:04 PM EDTSpecial Marine WarningJAX56 min
Jun 16, 5:27 PM EDTSpecial Weather StatementJAXSaint Johns48 min
Jun 16, 5:42 PM EDTSevere Thunderstorm WarningJAXSaint Johns34 min
Jun 16, 5:48 PM EDTSpecial Marine WarningJAX87 min
Jun 16, 6:51 PM EDTSpecial Marine WarningJAX54 min
Jun 16, 6:58 PM EDTSpecial Marine WarningJAX92 min

Nearby

Severe Thunderstorm Warnings in Florida, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.